Connecticut, 2019

Strong Wind in Connecticut, January 24, 2019

January 24, 2019 · NWS OKX · 2 events in 2 counties and zones

Strong winds occurred ahead of and behind low pressure and cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong winds occurred ahead of and behind low pressure and cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 24, 10:40 AM EST, 20 minutes earlier.

Area forecast discussion, Jan 24, 10:40 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
1040 AM EST Thu Jan 24 2019

.SYNOPSIS...
A cold front and low pressure cross the area today, followed by
high pressure tonight. High pressure moves east of the region
Saturday night. A cold front will approach and move across the
area on Sunday. Low pressure moving out of the Plains States on
Monday will approach Monday night into Tuesday, then pass north
of the region as its associated cold front moves across the area
Tuesday night into Wednesday morning.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Upper shortwave pivots northeast out ahead of main longwave
trough, passing overhead by early this afternoon. A wave of low
pressure develops along a front ahead of this aforementioned
shortwave and passes late this morning into the afternoon from
west to east.

Very strong low level jet progged by models and supported by
KOKX VWP moves to the east ahead of the front. Strong low level
lift in conjunction with upper support will result in rain to
become more widespread and heavier in intensity into the start
of this afternoon. Elevated instability noted, and high
resolution models continue to show a line of convection along
the front, timed 16-17Z western Orange county, 17-19Z NYC
vicinity and 19-21Z eastern locations. A rumble of thunder could
accompany this line.

Increasing sustained winds are expected, with the strongest
winds occurring right along the coast. Interior zones outside of
the convective line are expected to be at least few kts short of
wind advisory criteria. Could certainly see 25-35 mph sustained
winds, and a gust or two in the 40-50 mph range. The line will
need to be watched, and with 60-80 kt LLJ, a few severe gusts
(58mph or greater) cannot be ruled out. SPS was issued to focus
on the convective line wind gust potential, timeframe from west
to east of 12-4PM across the CWA.

General thunderstorm risk per SPC remains to our south, but it
is worth watching.

All hazards, Wind advisory, flash flood watch, and coastal flood
hazards remain in effect.

Temps will warm into the 50s all locations as the strong
southerly winds prevail.

Rain will abruptly come to an end late this afternoon from west
to east behind the front, and winds turn to the W/NW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Upper low settles south from Hudson Bay as shortwaves pivot
around the base of the trough, passing across the region. With
height falls, colder air rushes in behind the cold front on W/NW
winds. Dry conditions are anticipated. Skies clear tonight, but
a few more clouds (strato-cu and mid/upper level clouds) move
in Friday as two shortwaves and associated PVA track across the
northeast.

Seasonably cold temps in the 20s tonight, and 30s Friday, are
expected, along with gusty westerly winds that will add to the
chill.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The long term period starts off with high pressure over the region
Friday night and Saturday. This will result in dry and cold
conditions. Highs on Saturday will remain below freezing with highs
in the middle to upper 20s, and around 30 across coastal locations.
Lows Friday night will be in the teens.

The high moves offshore Saturday night, allowing an upper level
shortwave and associated cold front move across the area. This could
result in a few snow showers, will keep POPs at slight chance for
now. No accumulations at this time are expected with any of the snow
showers. Other than a few snow showers Sunday morning, the day will
generally remain dry with warmer conditions as SW flow develops.
Highs on Sunday are expected to be in the upper 30s and lower 40s.

Low pressure moving out of the Plains states will bring another
frontal system toward the area late Monday night into Tuesday.
Partial thicknesses and surface temperatures support idea of
precipitation beginning as snow, then transitioning to rain at the
coast and possibly a rain/snow mix well inland on Tuesday. Right now
it looks like the precipitation will gradually change back over to
snow from northwest to Southeast Tuesday night and early Wednesday
morning as the front moves across the region. No significant
snowfall is expected at this time.

Highs on Monday will range from the middle and upper 20s to lower to
middle 30s. On Tuesday, highs will be in the upper 30s to lower 40s.
The long term ends with temperatures in the upper 20s and 30s on
Wednesday.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
A cold front moves through this afternoon.

IFR with local LIFR in rain through this afternoon. ISO TSTM
with cold front passage, which is expected to be near 19z-21z
for the NYC terminals. Conditions will gradually improve back to
VFR following the passage.

S/SW winds ranging mostly 15-25 kt, but more significantly,
LLWS of 65-75kt into the early afternoon, especially from KJFK
eastward. LLWS may approach 80 kt for KISP and KGON during this
time. Winds then shift to WNW and remain strong following the
frontal passage. Gusts winds near 45-55kt may be possible with
the frontal passage.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Occasional gusts 35-39kt 16z-20z. Wind gusts
could be higher in frontal passage/isolated thunderstorm. Wind
shift to the W-NW should occur 20z-22z.

The afternoon KJFK haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KLGA TAF Comments: Occasional gusts 35-39kt 16z-20z. Wind gusts
could be higher in frontal passage/isolated thunderstorm. Wind
shift to the W-NW should occur 20z-22z.

The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KEWR TAF Comments: Occasional gusts 30-34kt 16z to 20z. Wind gusts
could be higher in frontal passage/isolated thunderstorm. Wind
shift to the W-NW should occur 20z-22z.

The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KTEB TAF Comments: Occasional gusts 30-34kt 16z to 20z. Wind gusts
could be higher in frontal passage/isolated thunderstorm. Wind
shift to the W-NW should occur 20z-22z.

KHPN TAF Comments: Occasional gusts 30-34kt 16z to 20z. Wind gusts
could be higher in frontal passage/isolated thunderstorm. Wind
shift to the W-NW should occur 20z-22z.

KISP TAF Comments: Occasional gusts 35-39kt 16z-20z. Wind gusts
could be higher in frontal passage/isolated thunderstorm. Wind
shift to the W-NW should occur 21z-23z.

.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday-Friday night...VFR. W G25KT daytime.
.Saturday...VFR.
.Sunday...VFR. WSW G20KT.
.Monday...VFR.

&&

.MARINE...
With increasing southerly winds ahead of low pressure and
associated cold front, gale force winds are expected today.
Gusts across the ocean reach 40-45 kt into this afternoon. Seas
build quickly, with rough conditions on all waters expected.

The front passes mid to late this afternoon, and winds will
shift to the W/NW. Speeds will diminish, but SCA conditions are
forecast tonight and Friday. Seas will thus be slow to subside.

Small craft conditions will continue Friday night as gusty northwest
winds prevail. While winds fall below 25 on Saturday, there may
still be some leftover 5 ft seas, especially on the eastern ocean
waters.

Sub-SCA conditions are expected Saturday night and much of Sunday.

SCA conditions are expected to re-develop late Sunday night into
Monday on at least the eastern ocean/sound/bays after a cold frontal
passage. Some 5-ft seas may persist into Mon night.

&&

.HYDROLOGY...
1.25 to 2.25 inches of rain is forecast today, with locally
higher amounts possible. Most of this will fall late this
morning into early afternoon. Urban and poor drainage flooding
is therefore possible, as well as small stream and flashy river
flooding. Larger streams and main stem rivers should remain
below flood stage.

QPF up to 1/2 inch liquid equivalent possible late Mon night into
early Wed.

&&

.TIDES/COASTAL FLOODING...
Strong southerly winds ahead of an approaching strong cold front, as
well as southerly swells building to 15 ft, will present a threat
for minor coastal flooding during the times of high tide this
morning into afternoon.

With the recent full moon, tidal departures of only 1 to 1 1/2,
locally 2- 2 1/2 ft, are needed for minor coastal flooding.
Have leaned towards high end of Stevens guidance based on
water levels currently running on the high end of the surge
guidance, and past performance this season. ETSS is showing a
negative surge for Thu high tides, which seems unlikely.

Based on above surge and incoming swells, widespread minor coastal
impacts are likely for coastal locales along Jamaica Bay, Western
Great South Bay, and Southern CT and Westchester shorelines.
Elsewhere, localized minor impacts are expected.

Otherwise, high surf of 10 to 15 ft is expected along the
Atlantic oceanfront, with 2 to 4 ft along the CT shoreline and
out by the points of the Twin forks. This will likely result in
beach flooding and erosion, with minor damage possible to base
of dune structures. Splashover onto shoreline roads and
properties likely along the CT shoreline.

&&

.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.

NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 6 PM EST this evening for CTZ005>012.
     Wind Advisory until 6 PM EST this evening for CTZ009>012.
     Coastal Flood Advisory until 3 PM EST this afternoon for
     CTZ009>012.
NY...Flash Flood Watch until 6 PM EST this evening for NYZ067>075-
     078>081-176>179.
     Wind Advisory until 6 PM EST this evening for NYZ071>075-
     078>081-176>179.
     Coastal Flood Advisory until 3 PM EST this afternoon for
     NYZ071.
     Coastal Flood Advisory until 2 PM EST this afternoon for
     NYZ178-179.
NJ...Flash Flood Watch until 6 PM EST this evening for NJZ002-004-
     006-103>108.
     Wind Advisory until 6 PM EST this evening for NJZ006.
MARINE...Gale Warning until 6 PM EST this evening for ANZ330-335-338-
     340-345-350-353-355.

&&

SYNOPSIS...BC/PW
NEAR TERM...JM/PW
SHORT TERM...PW
LONG TERM...BC
AVIATION...JC/DS
MARINE...PW
HYDROLOGY...PW
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jan 24, 3:45 AM EST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
345 AM EST Thu Jan 24 2019

CTZ005>008-NJZ002-004-103>108-NYZ067>070-251000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Eastern Passaic-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Orange-Putnam-Rockland-Northern Westchester-
345 AM EST Thu Jan 24 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ009>012-NYZ071-251000-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Southern Westchester-
345 AM EST Thu Jan 24 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 3 PM
EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ006-NYZ072>075-078>081-176-177-251000-
Hudson-New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-
345 AM EST Thu Jan 24 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ178-179-251000-
Southern Queens-Southern Nassau-
345 AM EST Thu Jan 24 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM
EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-251000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
345 AM EST Thu Jan 24 2019

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 24, 9:58 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service New York NY
958 AM EST Thu Jan 24 2019

NJZ002-004-006-103>108-NYZ067>075-176>179-242100-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
958 AM EST Thu Jan 24 2019

...A LINE OF HEAVY RAIN WITH POTENTIALLY STRONG TO DAMAGING
WINDS THIS AFTERNOON...

A line of heavy rain with possible thunderstorms will move in this
afternoon between 12PM and 3PM. Widespread wind gusts of 50 to 60
mph are possible with this line. This could bring down tree limbs,
trees, and power lines.

CTZ005>012-NYZ078>081-242100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
958 AM EST Thu Jan 24 2019

...A LINE OF HEAVY RAIN WITH POTENTIALLY STRONG TO DAMAGING
WINDS THIS AFTERNOON...

A line of heavy rain with possible thunderstorms will move in this
afternoon between 1PM and 4PM. Widespread wind gusts of 50 to 60
mph are possible with this line. This could bring down tree limbs,
trees, and power lines.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Southern Fairfield

When
January 24, 11:00 AM EST to 2:00 PM EST
Where
Southern Fairfield forecast zone
Measured
34 kt (39 mph) measured sustained
Property damage
$50,000
Reported by
ASOS
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

The ASOS at Bridgeport CT measured a 39 mph sustained wind at 1228 pm. A mesonet station 2 miles southwest of Bridgeport measured a sustained wind of 32 mph at 1135 am.

Strong Wind, Southern New London

When
January 24, 1:00 PM EST to 4:00 PM EST
Where
Southern New London forecast zone
Measured
34 kt (39 mph) measured sustained
Property damage
$10,000
Reported by
ASOS
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

The ASOS at Groton New London Airport measured a 39 mph wind gust at 231 pm.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803611, 803613.